Hail, St. Louis
- When
- June 12, 3:24 PM CST to 3:27 PM CST
- Where
- St. Louis County, 0.46 mi E of Buyck
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.120, -92.520
Numerous severe thunderstorms moved across north-central and northeast Minnesota on the evening of Wednesday, June 12, 2024, producing large hail to the size of baseballs, isolated thunderstorm wind damage, and several tornadoes. Two distinct supercellular storms produced five tornadoes (rated EF-0 and EF-2) across portions of Crow Wing, Aitkin, and Carlton counties between roughly 6:15 PM and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Numerous severe thunderstorms moved across north-central and northeast Minnesota on the evening of Wednesday, June 12, 2024, producing large hail to the size of baseballs, isolated thunderstorm wind damage, and several tornadoes. Two distinct supercellular storms produced five tornadoes (rated EF-0 and EF-2) across portions of Crow Wing, Aitkin, and Carlton counties between roughly 6:15 PM and 7:30 PM. The supercell that tracked through Crow Wing and Aitkin County produced four separate tornadoes, first on/near Upper Whitefish Lake across to Clamshell Lake, or west of Crosslake, where a wide, sharp path of damage was found. This tornado dissipated, with a second tornado forming south of Wolford, west of Rabbit Lake (north of Crosby). This second tornado appeared to have a mainly continuous path of damage from near Wolford to Rabbit Lake to Cedar Lake to Prescott Lake. There may have been a break in this tornado as it traveled across the Crow Wing State Forest, but a combination of storm chaser and spotter video as well as ground surveys seemed to indicate a mainly consistent path of damage. A third tornado near the northern portion of Hammal Lake and continued east-southeast through Hanging Kettle Lake and Ripple Lake, where it destroyed a three-season cabin and boat house, toppled an 85 foot tall antenna tower, and uprooted and snapped numerous trees. This supercell then later produced a weak, wispy tornado with no known damage near Glen, MN, with the particular length of this tornado unknown due to limited access in this area. While this supercell was |ongoing, a separate supercell briefly produced a weak tornado in northwest Carlton County where mainly minor tree damage (large branches, a few trees snapped) was observed north of Wright, MN. No injuries or fatalities were reported, and NWS Duluth had a Tornado Warning in effect for these storms for the duration of time they produced tornadoes.
Another earlier storm that was the earliest supercell of the severe storm event, initially developed over Koochiching County and into far northern Saint Louis County where it split. The right split headed for Ely, MN, and continued on a southeast path towards Tofte. The supercell was rotating throughout its lifetime, with a report of a funnel cloud when the storm was east of Ely. The storm briefly weakened for a time, then strengthened and produced strong mid-level rotation northeast of Isabella. This storm then produced an EF-1 tornado starting near Tanner Lake to the northeast of Isabella that tracked southeast for just over four miles, creating a swath of numerous uprooted and snapped trees. This tornado rating was determined based on satellite imagery, and NWS Duluth is coordinating to learn more about any air or ground surveyed damage from our partners at the Superior National Forest which may result in a future revision in the tornado rating.
Another isolated storm developed during the late evening hours across north-central Minnesota and move into Itasca County after midnight. This storm produced ping-pong ball sized hail and downed some trees near Wirt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 12, 12:40 PM CST, 2 hours 44 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Duluth MN 140 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Strong to severe thunderstorms are likely to develop this afternoon and evening. Hazards include very large hail up to 3" in diameter, damaging winds to 70 mph, and a low chance for a tornado. - Much of the Northland is under an Enhanced Risk (3 out of 5) for severe weather today. Storms will be beginning around mid- afternoon today and move east-southeast through the afternoon and evening. - Cooler temps on Thursday and high pressure on Friday. Additional shower and thunderstorm chances likely this weekend into early next week. && .DISCUSSION... Issued at 140 PM CDT Wed Jun 12 2024 This afternoon and evening: Destabilization has been occurring early this afternoon as skies have (or in the process of becoming) cleared in the wake of showers and thunderstorms that moved through earlier this morning. High MLCAPE values of 2000-3500 J/kg are expected this afternoon and evening in the warm sector ahead of an approaching cold front. Aloft, a steep elevated mixed layer around 8-8.5 degC/km will be advecting into the CWA this afternoon. At the surface, moisture advection provided via a strong southwesterly LLJ at 850mb of 40-45 knots has increased dewpoints across the MN portion of the CWA to around the low to mid 60s. Previously, there was some concern that the convection that is currently moving through southern MN would reduce the amount of available moisture and reduce the severe thunderstorm potential. However, recent obs have shown that the strong LLJ has been able to overcome this barrier. Latent heat release from the morning and ongoing convection being advected northward is also likely contributing to the strong instability that will be seen today. Thunderstorms are expected to have strong and quickly-developing organization today as very favorable wind shear occurs over the CWA. A strong 500mb jet maxima will result in 0-6 km bulk shear today of 50-55 knots. Storm mode today is expected to initially begin as discrete supercells over north-central MN, primarily northwest of the Iron Range. As convection propagates eastward, storm mode is expected to transition to becoming more quasi-linear. Recent runs of the CAMs suggest that while storm mode will become more linear this evening, large hail will continue to be a threat as cells remain somewhat discrete. Timing wise, strong to severe convection will be starting as soon as 3 PM in far north-central MN and move east- southeast through the region this afternoon and evening. Any strong to severe thunderstorms should be downstream of the CWA around midnight tonight. All severe thunderstorm hazards will be possible this afternoon and evening, expect for flash flooding. The primary concern is very large hail, which is forecast to be up to 3 inches in diameter across the MN portions of the CWA and adjacent counties in northwest WI. Damaging winds up to 70 mph are also a concern today, as model soundings show dry air in the low-levels and DCAPE values of around 1000-1500 J/kg. While the potential is low, a tornado or two also can't be ruled out this afternoon and early evening as 0-1km SRH increases to around 100-150 m2/s2. The one limiting factor to the tornado potential today will be somewhat high LCL heights of around 2000 feet AGL in the area where discrete supercells are most likely in far north-central MN. LCL heights will be lowering to around 350- 750 feet AGL farther east late this afternoon and evening, but with storm mode becoming more linear, this will lessen the tornado threat. Flash flooding is unlikely to occur today as the strong to severe thunderstorms will be fairly progressive across the CWA. Thursday into Friday: Cooler temps are expected tomorrow following the cold frontal passage tonight. Scattered showers will be possible, mainly in the Arrowhead. Isolated thunderstorms in the afternoon hours will be possible, but severe weather is not expected. Quiet conditions develop on Friday as high pressure builds over the Northern Plains. Weekend into early next week: Low pressure developing in the lee of the Rockies Friday evening will propagate into the Upper Midwest on Saturday. This will be bringing widespread showers and thunderstorms through much of the weekend. Strong WAA occurring over the weekend will result in high temps on Sunday reaching into the low to mid 80s with uncomfortable dewpoints in the 60s. Monday will see shower and thunderstorm activity continue as a strong shortwave trough propagates eastward through the central CONUS. There are early indications that Monday's system could bring strong to severe thunderstorms, especially in north-central MN. However, it is still too early for specifics. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1247 PM CDT Wed Jun 12 2024 VFR conditions are expected early this afternoon ahead of an approaching cold front and developing thunderstorms. Strong to severe thunderstorms will be developing around mid-afternoon in far north-central MN and move east-southeastward through the afternoon and evening hours. These storms will be capable of producing very large hail up to 3 inches in diameter, gusty winds to 70 mph, and a low chance for a tornado or two. IFR, and even LIFR, visibility will be possible within the thunderstorm cores. Once storms exit the region this evening into tonight, expect VFR conditions to return for most terminals. However, IFR conditions resulting from fog will be possible in HYR tonight into early Thursday morning. Northwest winds are expected to be breezy tomorrow following a cold frontal passage. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 140 PM CDT Wed Jun 12 2024 Strong to severe storms may produce hail and gusty winds across western Lake Superior this late afternoon and evening ahead of a cold front. Following the cold frontal passage, winds increase out of the northwest on Thursday with gusts to near 20 knots - a Small Craft Advisory may be needed. Winds weaken Thursday evening into Friday as an area of high pressure builds across the Upper Great Lakes. This weekend into early next week a more active weather pattern develops with a few chances for precipitation. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...Unruh AVIATION...Unruh MARINE...JJM
Hazardous Weather Outlook National Weather Service Duluth MN 251 PM CDT Wed Jun 12 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-132000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 251 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Numerous severe thunderstorms are possible today from 3 pm to 11 pm across the region. Initially these storms will be capable of very large hail potentially up to 3 inches in diameter, roughly around the size of baseballs. A tornado or two are also possible, especially across north central and northeast Minnesota. The strongest storms will have the potential to produce wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern is expected to resume starting Saturday and continuing into early next week. Some stronger to severe storms possible Sunday, as well as some heavy rainfall and minor flooding. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-132000- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 251 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Numerous severe thunderstorms are possible today from 5 pm to 10 pm. Storms will be capable of very large hail potentially up to 3 inches in diameter and wind gusts in excess of 50 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty westerly winds with gusts up to 20 to 25 knots on Thursday, with the best potential in the Twin Ports. An active weather pattern is expected to resume starting Saturday and continuing into early next week. There are some signals on Sunday for the possibility of stronger to severe storms. Levens More information may be obtained at the following web address: http://www.weather.gov/duluth
Preliminary Local Storm Report
National Weather Service Duluth MN
417 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Hail 7 NE Cusson 48.19N 92.75W
06/12/2024 E1.00 Inch St. Louis MN Public
Public report of estimated quarter size
hail. Time estimated based on time of report
and radar.
&&The Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
78 hail, 9 thunderstorm wind, 7 tornado. Local standard time, as filed.
A backyard jungle gym was lifted by the wind and turned over.
Vehicles were reported damaged by the hail.
A car window was broken by the hail.
Holes in rain gutters and dents in a car suggest larger hail to perhaps 3 inches may have occurred.
The hail caused damage to a roof and a car.
Tornado damage initially appeared on the northeast shore of Tanner Lake (east of Dumbbell Lake), crossing Wanless Road (Forest Road 172) on a southeastward track. Satellite imagery depicts sporadic tree damage along the path, with a particularly impressive swath of trees that were uprooted or snapped east of East General Grade Road (Forest Road 362) measuring approximately 150 yards in width and a quarter mile in length. Damage continues to be evident for another mile or so before no additional discernible damage is evident. No fatalities or injuries were reported. Tornado rating was determined based on satellite imagery, and NWS Duluth is coordinating to learn more about any air or ground surveyed damage from our partners at the Superior National Forest which may result in a future revision in the tornado rating.
A windshield was broken by the hail.
Several small to medium trees were reported down and were snapped near the base.
Multiple trees were snapped in the Crosslake Recreation area. One healthy tree that was about 1 to 2 feet in diameter was snapped near the base.
Hail fell continuously for 15 minutes and stripped leaved from trees and broke a window.
Hail 2 inches or more in diameter fell continuously between 6:17PM and 6:42PM. Hail was still over 1.5 inches in diameter over an hour and half after it stopped falling.
Tornado developed over Upper Whitefish Lake (no tornadic damage found or reported on the northwestern shore indicating the tornado touched down on land before crossing the lake) and traveled southeast towards Pelican Lake. Extensive damage to private residences and forest along Old Whiskey Road and Ruttger Rd (referred to by locals as Tip Top Point ) and across Bertha and Clamshell Lake towards the far eastern reach of Whitefish Golf Club’s holes. Damage path was the widest near Old Whiskey and Ruttger Road, around 700 yards across, with tree damage even identified on the island to the north of Old Whiskey Road. Over 80% of trees were uprooted or snapped near the base, and numerous homes showed minor to major roof damage. The worst of the roof damage was several homes which had over 50% of the roof deck uplifted and removed. Homeowners also reported a nearly hour-long storm surge of 1 to 2 feet from Upper Whitefish Lake. Minnesota State Patrol helicopter footage shows some scattered tornadic tree damage south of County Road 16 near Clear Lake before no additional damage has been found or reported. No fatalities or injuries reported.
Several trees were uprooted and snapped.
A few small to medium sized trees were snapped.
Three large trees were uprooted.
Tornado developed on or near the Aitkin/Carlton County line and traveled southeast towards Highway 210 between Wright and Cromwell. Minor tree damage was noted on West Road near the start of the tornado path, with a broad area of large branches down and a few trees snapped towards the top. The tornado then traveled across a mainly marsh/bog landscape, crossing Center Road where power lines were damaged and widespread tree damage was noted along a 50 yard stretch of road. The tornado track continued on a southeast to east-southeast path, with the last signs of damage near to just south of Highway 210 near Woodbury Lake where a few clusters of tree damage were noted. No injuries or fatalities were reported, and property damage was very limited, with only a handful of homes/buildings impacted.
A tornado redeveloped near Wolford, from the same storm that produced the first tornado near Crosslake. Initial damage located along County Road 30, south of County Highway 11/Mississippi River, mostly trees snapped and uprooted. Tornado continued east- southeast across Rabbit Lake just north of Cuyuna and then towards Highway 210. Damage along the western shore of Rabbit Lake affected private residences with a RV flipped over, roof covering material partially removed, and numerous trees snapped which lead to secondary home damage, including several collapsed out- buildings and garages. The tornado crossed Highway 210 near mile marker 145, as evidenced by both tree damage and storm chaser footage. It then took a southeastward path across portions of western Cedar Lake, producing extensive tree damage and pockets of residential property damage to roofs and garages, including a fish house that was picked up and thrown nearly 100 yards. This is the area of low-end EF-2 damage. The tornado path then continued southeast, crossing into Aitkin County before dissipating at 1904 CDT. The tornado was only rated EF-0 once crossing into Aitkin County. No fatalities or injuries were reported.
A photo was received showing large trees snapped and uprooted on the north side of Rabbit Lake.
The tornado initially formed near Wolford in Crow Wing County and entered Aitkin County near the end of Cedar Lake Drive on Cedar Lake. The tornado path was to the southeast, crossing 456th Place, 320th Street, and, finally, 310th Street before lifting. This last section of the tornado path after Cedar Lake shows damage to numerous trees via satellite imagery before the visible damage path ends just to the southwest of the intersection of 310th Street and Pioneer Avenue. The tornado was rates as an EF-0 in Aitkin County, but produced EF-2 damage in Crow Wing County just before crossing into Aitkin County. No fatalities or injuries were reported.
Another tornado developed on the northern portion of Hammal lake, where localized pockets of extensive tree damage were located, and one three-season cabin and boat house were completely destroyed and partially thrown into the water. The tornado continued east- southeast, uprooting and snapping several mature tree trunks as it crossed Highway 169 and Hanging Kettle Lake. The tornado then took a east-southeastward path through Ripple Lake, uprooting trees and knocking over an 85 foot tall antenna tower before the tornado ended over southeastern Ripple Lake. No fatalities or injuries were reported.
A tree at least 18 inches in diameter was down blocking a lane of Highway 210.
A third tornado developed near Glen, MN. Storm chaser and spotter video depict a wispy tornado with no debris visible. Due to the rural and forested nature of this damage and no reports of damage, a ground survey has not been completed. This tornado rating and details may be updated in the future as additional aerial imagery becomes available.
Seven trees were reported down at the location. One was uprooted and fell on a porch while another was split near the bottom and came down on a garage. The remaining 5 were scattered about the property.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189635, 1189632, 1189633, 1189634, 1189638, 1189649, 1189636, 1189640, 1189648, 1189639, 1189642, 1189637, 1189641, 1189826, 1189644, 1189645, 1189643, 1189671, 1189707, 1189646, 1189647, 1189662, 1189684, 1189650, 1189654, 1189655, 1189668, 1189656, 1189657, 1189701, 1189652, 1189653, 1189674, 1189651, 1189658, 1189664, 1189673, 1189672, 1189708, 1189685, and more.